Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 300, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Aug 19, 2011, 7:40 PM CDT for Osborne County, Rooks County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 19, 2011, 7:40 PM CDT (00:40 UTC)
- Expired
- Aug 19, 2011, 8:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Osborne County, KS, Rooks County, KS
The radar
The Grand Island radar (KUEX), 120 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3356 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -105 m²/s²
- 0-3 km storm-relative helicity
- -187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:29 PM CDT, 4 hours 11 minutes earlier.
Area forecast discussion, Aug 19, 3:29 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 329 PM CDT FRI AUG 19 2011 .SHORT TERM...TONIGHT THROUGH 12Z SUNDAY. MAIN FORECAST CONCERNS WILL BE THUNDERSTORMS TONIGHT AND SATURDAY...INCLUDING SEVERE WEATHER AND HEAVY RAIN CHANCES...AND TEMPERATURES. LATEST RADAR HAS STARTED SHOWING A FEW SHOWERS AND THUNDERSTORMS JUST ENTERING THE NORTHERN PART OF THE FORECAST AREA THIS AFTERNOON. THE LOWER CLOUDS FROM EARLIER ARE STARTING TO BREAK UP SOME AND ALLOW TEMPERATURES TO WARM. EAST WINDS ARE GRADUALLY BRINGING IN MORE MOISTURE THIS AFTERNOON. MODELS ARE SIMILAR IN BRINGING IN AN UPPER LEVEL WAVE TONIGHT AND SATURDAY. AT THE SURFACE THERE IS BOUNDARY IS NEARLY STATIONARY ACROSS CENTRAL KANSAS TONIGHT BUT GRADUALLY DRIFT SOUTH LATE TONIGHT AND SATURDAY. TO THE NORTH OF THE FRONT THERE IS PLENTY OF MOISTURE AND WITH THE UPPER WAVE MOVING THROUGH THUNDERSTORMS ARE LIKELY ACROSS PARTS OF NORTH CENTRAL KANSAS AND SOUTH CENTRAL NEBRASKA. WITH ALL OF THE MOISTURE AVAILABLE EXPECT THERE TO BE SOME HEAVY RAINFALL WITH SOME OF THE THUNDERSTORMS. THE BEST CAPES WILL BE DURING THE AFTERNOON AND EARLY EVENING BUT EXPECT THE THUNDERSTORMS WILL DEVELOP ALONG THE HIGH PLAINS LATER THIS AFTERNOON AND MOVE INTO THE AREA LATER TONIGHT. THEY WILL BE SUSTAINED BY SOME MODEST SHEAR. THE BEST CHANCE FOR SEVERE WILL BE EARLY AS THE CAPE DECREASES LATER TONIGHT. THE THUNDERSTORMS WILL THEN BECOME MORE RAIN AND EXPECT SOME LOCALLY HEAVY RAINFALL ACROSS NORTH CENTRAL KANSAS AND INTO PARTS OF SOUTH CENTRAL NEBRASKA. THE UPPER LEVEL WAVE SLOWLY MOVES OUT OF THE AREA ON SATURDAY. EXPECT SOME SHOWERS AND THUNDERSTORMS TO LINGER ON SATURDAY BUT THERE SHOULD BE DECREASING CHANCES DURING THE DAY AS THE SURFACE BOUNDARY SLIDES TO THE SOUTH. TEMPERATURES WILL BE COOLER ON SATURDAY WITH CLOUDS AND RAIN AND AS THE BOUNDARY SLIDES SOUTH. LATE SATURDAY AFTERNOON AND SATURDAY NIGHT A SURFACE HIGH PRESSURE SYSTEM SETTLES INTO THE AREA AND SHOULD DRY THINGS OUT FOR SATURDAY NIGHT. .LONG TERM...12Z SUNDAY THROUGH FRIDAY. PRIMARY CONCERNS IN THE EXTENDED TIME FRAME WILL BE SLIGHT CHANCES FOR THUNDERSTORMS SUNDAY AND MONDAY NIGHT...ALONG WITH TEMPERATURES. EXPECTING QUIET WEATHER TO START THINGS OFF WITH MID LEVEL RIDGING TO THE WEST AND SURFACE HIGH PRESSURE OVER THE MISSOURI RIVER VALLEY. WILL NEED TO KEEP A SLIGHT CHANCE FOR RAIN IN THE FORECAST FOR SUNDAY NIGHT. AT THIS TIME IT DOES NOT APPEAR WE WILL HAVE ANY STRONG MID LEVEL SHORT WAVES ROTATING OVER THE RIDGE ALTHOUGH THERE COULD BE A SUBTLE WAVE WHICH IS TOUGH TO IDENTIFY AT THIS TIME. HOWEVER BOTH THE NAM AND THE GFS ARE INDICATING A PRETTY DECENT LOW LOW JET SETTING UP OVER THE REGION. IT APPEARS THAT THE BEST SPEED CONVERGENCE FROM THIS FEATURE WOULD BE NORTHEAST OF OUR CWA BUT HAVE OPTED TO LEAVE SLIGHT CHANCE FOR THUNDERSTORMS IN THE FORECAST DUE TO THE UNCERTAINTY OF WHERE IT WILL ACTUALLY SET UP. IF WE DO GET CONVECTION IT COULD LINGER IN THE EAST DURING THE MORNING HOURS ON MONDAY. MONDAY NIGHT SOME OF THE MODEL SOLUTIONS ARE AGAIN GENERATING PRECIPITATION AS A WEAK SHORT WAVE TROUGH SWINGS THROUGH THE CENTRAL PLAINS DRAGGING A SURFACE TROUGH INTO THE CWA. FORCING NOT OVERLY IMPRESSIVE SO SLIGHT CHANCE CATEGORY SHOULD COVER IT FOR NOW. AS THE WORKWEEK PROGRESSES THE LONGER SOLUTION MODELS IN PRETTY GOOD AGREEMENT IN SLIDING THE UPPER RIDGE EAST AND INTO THE PLAINS BY THURSDAY/FRIDAY. CANNOT GUARANTEE TUE TO FRI WILL BE COMPLETELY DRY BUT RAIN CHANCES DURING THAT TIME SHOULD BE HIT AND MISS AT BEST. TEMPERATURE-WISE...MON-WED SHOULD BE THE WARMEST DAYS WITH HIGHS AROUND 90...WHILE THUR & FRI ARE A LITTLE COOLER. && .PREV DISCUSSION... /ISSUED 1231 PM CDT FRI AUG 19 2011/ AVIATION...18Z TAF. SOME STRATOCUMULUS HAS DEVELOPED ACROSS THE KGRI TERMINAL AREA LATE THIS MORNING AND SEEMS TO BE SPREADING OUT AROUND THE AREA. IT HAS BEEN LIFTING...BUT EXPECT IT TO REMAIN MVFR. EXPECT IT WILL LINGER ACROSS THE AREA THROUGH THE AFTERNOON AND BECOME MORE SCATTERED THIS EVENING. THE MAIN CHALLENGE OF THE FORECAST PERIOD WILL BE TIMING THUNDERSTORMS IN THE KGRI TERMINAL AREA. THE BEST CHANCE WILL BE DURING THE EVENING AND OVERNIGHT AND MAINLY AFTER MIDNIGHT TONIGHT. THE LOW LEVEL MOISTURE LINGERS INTO THE DAY TOMORROW AND EXPECT THERE COULD BE SOME MVFR STRATUS AND VISIBILITIES DURING THE MORNING. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
Hazardous weather outlook, Aug 19, 3:27 PM CDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 327 PM CDT FRI AUG 19 2011 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 201200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 327 PM CDT FRI AUG 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF THESE THUNDERSTORMS MAY BECOME STRONG TO SEVERE WITH HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. HEAVY RAINFALL AMOUNTS IN EXCESS OF ONE INCH WILL ALSO BE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL REMAIN POSSIBLE INTO SATURDAY AND THEN AGAIN SUNDAY NIGHT THROUGH MONDAY NIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED BUT THERE COULD STILL BE A STRONG STORM OR TWO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING INTO TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Special weather statement, Aug 19, 6:40 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
640 PM CDT FRI AUG 19 2011
KSZ017-200030-
ROOKS KS-
640 PM CDT FRI AUG 19 2011
...SIGNIFICANT WEATHER ADVISORY FOR ROOKS COUNTY UNTIL 730 PM CDT...
AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF ZURICH...OR 25 MILES SOUTHEAST
OF HILL CITY...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ZURICH...
PLAINVILLE...
WEBSTER STATE PARK...
STOCKTON...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3914 9961 3952 9942 3941 9913 3913 9935
3913 9960
TIME...MOT...LOC 2341Z 206DEG 17KT 3917 9946
HEINLEINSpecial weather statement, Aug 19, 6:57 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
657 PM CDT FRI AUG 19 2011
KSZ017-018-200045-
OSBORNE KS-ROOKS KS-
657 PM CDT FRI AUG 19 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OSBORNE AND ROOKS
COUNTIES UNTIL 745 PM CDT...
AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BOGUE TO PALCO TO 7
MILES SOUTHWEST OF CODELL...AND MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
ZURICH...
DAMAR...
PLAINVILLE...
CODELL...
WEBSTER STATE PARK...
NATOMA...
STOCKTON...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3921 9961 3950 9961 3957 9944 3922 9875
3913 9898 3913 9944
TIME...MOT...LOC 2357Z 242DEG 17KT 3936 9973 3925 9949
3912 9923
HEINLEINThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 8:05 PM CDT | Special Weather Statement | GID | Harlan | 40 min |
| Aug 19, 8:15 PM CDT | Severe Thunderstorm Warning | GID | Harlan | 45 min |
| Aug 19, 8:43 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan, Webster | 47 min |
| Aug 19, 9:28 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 47 min |
| Aug 19, 10:21 PM CDT | Special Weather Statement | GID | Nuckolls, Thayer, Webster | 39 min |
| Aug 19, 8:11 PM CDT | Special Weather Statement | GID | Phillips | 49 min |
| Aug 19, 8:47 PM CDT | Special Weather Statement | GID | Mitchell | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.